Limits...
Sagittal sinus thrombosis due to L-asparaginase

Wani NA, Kosar T, Pala NA, Qureshi UA - J Pediatr Neurosci (2010)

Bottom Line: MRI detected dural sinus thrombosis relatively earlier in another patient, while the CT findings were equivocal; in this patient, contrast-enhanced MRI showed the empty delta sign and MR venography confirmed absent flow in the superior sagittal sinus, which was diagnostic of sinus thrombosis.The child with a unilateral small nonhemorrhagic infarct made a complete recovery while the other, with bilateral hemorrhagic infarcts, did not survive.We stress the importance of early diagnosis of CSVT using CT and MRI in children with leukemia being treated with L-asparaginase; this will permit timely treatment.

Affiliation: Department of Radiodiagnosis and Imaging, Sher-I-Kashmir Institute of Medical Sciences (SKIMS), Srinagar, J & K, India.

ABSTRACT

Cerebral Sinovenous Thrombosis (CSVT) is a serious complication of L-asparaginase chemotherapy for leukemia in children. Clinical features of headache, altered consciousness, focal neurological deficit, and seizures developing during or immediately after treatment with L-asparaginase should alert the treating physician to the possibility of CSVT. Immediate imaging of the brain should be done using CT and MRI and the veins should be visualized noninvasively by CT and MR venography. We report two children on induction therapy for acute leukemia who presented with seizures, headache, and altered consciousness. Venous infarcts with and without hemorrhage were seen on CT in one patient and the empty delta sign was seen after contrast injection; however, the early changes were missed by CT. MRI detected dural sinus thrombosis relatively earlier in another patient, while the CT findings were equivocal; in this patient, contrast-enhanced MRI showed the empty delta sign and MR venography confirmed absent flow in the superior sagittal sinus, which was diagnostic of sinus thrombosis. Rapid anticoagulation was started with heparin and maintained with warfarin. The child with a unilateral small nonhemorrhagic infarct made a complete recovery while the other, with bilateral hemorrhagic infarcts, did not survive. We stress the importance of early diagnosis of CSVT using CT and MRI in children with leukemia being treated with L-asparaginase; this will permit timely treatment.

Noncontrast transverse CT image of the brain showing venous infarcts with hemorrhage in the bilateral parietal regions of the cerebral hemispheres
© Copyright Policy

Figure 0001: Noncontrast transverse CT image of the brain showing venous infarcts with hemorrhage in the bilateral parietal regions of the cerebral hemispheres

Mentions: A 10-year-old boy with newly diagnosed ALL, receiving intravenous vincristine and doxorubicin as well as oral prednisolone and intrathecal methotrexate, was now on treatment with intravenous l-asparaginase. He reported headache while on treatment with L-asparaginase. On examination, Kernig’s sign was absent and there was no papilledema. The initial plain CT did not reveal any definite focal lesion in the brain. Two days later, his headache worsened and he developed vomiting followed by seizures and loss of conciousness. He was resuscitated and anticonvulsant medication was given intravenously. Noncontrast CT now showed hemorrhagic infarcts in the bilateral high parietal regions [Figure 1]; the infarcts were larger on the left side, with a mass effect and midline shift toward the right [Figure 2]. Contrast-enhanced CT showed hypodense attenuation of the superior sagittal sinus posteriorly with peripheral enhancement (called the empty delta sign), Which was suggestive of sinus thrombosis [Figure 2]. The patient’s coagulogram was significantly altered, with antithrombin level of 50% and fibrinogen level of 0.9 g/l; the Prothrombin Time (PT) and Activated Partial Thromboplastin Time (APTT) were abnormal. L-asparaginase was stopped and fresh frozen plasma was infused in an attempt to reverse L-asparaginase-induced antithrombin deficiency. Phenytoin injections were continued for control of seizures. However, the patient continued to deteriorate and the coagulogram abnormalities could not be reversed; he expired 2 days after diagnosis of superior sagittal sinus thrombosis complicated by venous infarction.

View Similar Images In: Results  - Collection
View Article: Medline Plus - Pubmed Central -  PubMed
Show All Figures - Show MeSH
getmorefigures.php?pmc=2964787&rFormat=json&query=null&req=5
Sagittal sinus thrombosis due to L-asparaginase

Wani NA, Kosar T, Pala NA, Qureshi UA - J Pediatr Neurosci (2010)

Noncontrast transverse CT image of the brain showing venous infarcts with hemorrhage in the bilateral parietal regions of the cerebral hemispheres
© Copyright Policy
Figure 0001: Noncontrast transverse CT image of the brain showing venous infarcts with hemorrhage in the bilateral parietal regions of the cerebral hemispheres
Mentions: A 10-year-old boy with newly diagnosed ALL, receiving intravenous vincristine and doxorubicin as well as oral prednisolone and intrathecal methotrexate, was now on treatment with intravenous l-asparaginase. He reported headache while on treatment with L-asparaginase. On examination, Kernig’s sign was absent and there was no papilledema. The initial plain CT did not reveal any definite focal lesion in the brain. Two days later, his headache worsened and he developed vomiting followed by seizures and loss of conciousness. He was resuscitated and anticonvulsant medication was given intravenously. Noncontrast CT now showed hemorrhagic infarcts in the bilateral high parietal regions [Figure 1]; the infarcts were larger on the left side, with a mass effect and midline shift toward the right [Figure 2]. Contrast-enhanced CT showed hypodense attenuation of the superior sagittal sinus posteriorly with peripheral enhancement (called the empty delta sign), Which was suggestive of sinus thrombosis [Figure 2]. The patient’s coagulogram was significantly altered, with antithrombin level of 50% and fibrinogen level of 0.9 g/l; the Prothrombin Time (PT) and Activated Partial Thromboplastin Time (APTT) were abnormal. L-asparaginase was stopped and fresh frozen plasma was infused in an attempt to reverse L-asparaginase-induced antithrombin deficiency. Phenytoin injections were continued for control of seizures. However, the patient continued to deteriorate and the coagulogram abnormalities could not be reversed; he expired 2 days after diagnosis of superior sagittal sinus thrombosis complicated by venous infarction.

Bottom Line: MRI detected dural sinus thrombosis relatively earlier in another patient, while the CT findings were equivocal; in this patient, contrast-enhanced MRI showed the empty delta sign and MR venography confirmed absent flow in the superior sagittal sinus, which was diagnostic of sinus thrombosis.The child with a unilateral small nonhemorrhagic infarct made a complete recovery while the other, with bilateral hemorrhagic infarcts, did not survive.We stress the importance of early diagnosis of CSVT using CT and MRI in children with leukemia being treated with L-asparaginase; this will permit timely treatment.

Affiliation: Department of Radiodiagnosis and Imaging, Sher-I-Kashmir Institute of Medical Sciences (SKIMS), Srinagar, J & K, India.

ABSTRACT

Background: Cerebral Sinovenous Thrombosis (CSVT) is a serious complication of L-asparaginase chemotherapy for leukemia in children. Clinical features of headache, altered consciousness, focal neurological deficit, and seizures developing during or immediately after treatment with L-asparaginase should alert the treating physician to the possibility of CSVT. Immediate imaging of the brain should be done using CT and MRI and the veins should be visualized noninvasively by CT and MR venography. We report two children on induction therapy for acute leukemia who presented with seizures, headache, and altered consciousness. Venous infarcts with and without hemorrhage were seen on CT in one patient and the empty delta sign was seen after contrast injection; however, the early changes were missed by CT. MRI detected dural sinus thrombosis relatively earlier in another patient, while the CT findings were equivocal; in this patient, contrast-enhanced MRI showed the empty delta sign and MR venography confirmed absent flow in the superior sagittal sinus, which was diagnostic of sinus thrombosis. Rapid anticoagulation was started with heparin and maintained with warfarin. The child with a unilateral small nonhemorrhagic infarct made a complete recovery while the other, with bilateral hemorrhagic infarcts, did not survive. We stress the importance of early diagnosis of CSVT using CT and MRI in children with leukemia being treated with L-asparaginase; this will permit timely treatment.

View Similar Images In: Results  - Collection
View Article: Medline Plus - Pubmed Central -  PubMed
Show All Figures - Show MeSH
getmorefigures.php?pmc=2964787&rFormat=json&query=null&req=5